Alert archive / Texas / Flash Flood Warnings in 2020
Flash Flood Warning 22, NWS Fort Worth, TX
NWS Fort Worth, TX issued this flash flood warning at Sep 1, 2020, 4:49 PM CDT for Denton County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2020, 4:49 PM CDT (21:49 UTC)
- Expired
- Sep 1, 2020, 7:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Denton County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 57 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 9.8 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1346 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 7.9
The text
As transmitted.
230
WGUS54 KFWD 012149
FFWFWD
TXC121-020015-
/O.NEW.KFWD.FF.W.0022.200901T2149Z-200902T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
449 PM CDT Tue Sep 1 2020
The National Weather Service in Fort Worth has issued a
* Flash Flood Warning for...
Southern Denton County in north central Texas...
* Until 715 PM CDT.
* At 449 PM CDT, Doppler radar and rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
3 and 5 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar and rain gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets, and underpasses as well as other
poor drainage and low lying areas.
* Some locations that will experience flash flooding include...
Denton, Lewisville, Flower Mound, Grapevine, Coppell, The Colony,
Corinth, Highland Village, Trophy Club, Lake Dallas, Lake
Lewisville, Little Elm, Roanoke and Argyle.
Additional rainfall amounts of 1 to 3 inches are possible through 7
PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets, and underpasses
as well as other drainage areas and low lying spots.
&&
LAT...LON 3308 9739 3325 9684 3299 9684 3299 9740
FLASH FLOOD...RADAR INDICATED
$$
Stalley1 follow-up statement
942 WGUS74 KFWD 020016 FFSFWD Flash Flood Statement National Weather Service Fort Worth TX 716 PM CDT Tue Sep 1 2020 TXC121-020026- /O.EXP.KFWD.FF.W.0022.000000T0000Z-200902T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Denton TX- 716 PM CDT Tue Sep 1 2020 ...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHERN DENTON COUNTY... The heaviest rain has ended, but nuisance flooding of low lying and/or poor drainage areas may continue for a few hours until the water has had a chance to recede. Please continue to avoid flooded areas and heed all road closures. A Flash Flood Watch remains in effect until 700 AM CDT Thursday for the area. LAT...LON 3308 9739 3325 9684 3299 9684 3299 9740 $$ Stalley
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 3:01 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Sep 1, 3:01 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 301 PM CDT Tue Sep 1 2020 .SHORT TERM... /Issued 223 PM CDT Tue Sep 1 2020/ /Through Wednesday/ Areas along and north of the I-20 corridor will remain the primary focus for thunderstorms and heavy rainfall. Turbulent mid-level flow downstream of an approaching shortwave will continue to overturn an atmospheric column with near-record precipitable water values, the rain-cooled surface layer notwithstanding. This will mean extraordinary rainfall rates (resulting in hourly amounts in excess of 2 inches) that will only intensify flooding concerns within the watch area. Some locations along the Red River have tallied 3 to 5 inches in the past 24 hours, and some of these values may double over the next 24 hours. Convective elements along and south of the I-20 corridor have so far struggled with inhibition, but as the sun-baked boundary layer continues to destabilize this afternoon, activity should steadily increase in areal coverage southward. The outflow boundary moving south through the Metroplex may encourage untapped surface parcels to convect. Heavy rainfall will also accompany the cells south of I-20, but with the influx of boundary layer instability, these storms will be more apt to produce downburst winds and hail. Heat Advisory criteria has been met once again today, but the precipitation and rain-cooled outflow is bringing an end to the heat wave within the northern extent of the lingering advisory area. The convective complex as a whole may have a tendency to surge into the untapped air across Central and East Texas this evening, leaving a relative lull in its wake. However, additional impulses overnight may regenerate activity along the soggy corridor from the Big Country to the Red River Valley. Although heavy rainfall may occur outside the existing watch area, the greatest impacts will be where the highest totals have been. However, based on rainfall this afternoon and evening, the watch area may need to be extended. As the upper low to our west continues approaching on Wednesday, additional rounds of rainfall will occur, particularly during the morning and midday hours. Although the activity may be more widespread than the preceding day, unlike Tuesday, there may be a downward trend in the intensity and areal coverage during the afternoon hours. 25 && .LONG TERM... /NEW/ /Wednesday night through Tuesday/ The upper trough responsible for our unsettled weather in the short term will translate slowly eastward Wednesday night through Friday as the upper ridge nudges in from the Desert Southwest. Lift from this feature, coupled with deep moisture, will result in scattered to numerous showers and thunderstorms with the best chances on Wednesday night. Therefore, we will keep the Flash Flood Watch in effect for most of North Texas until 7 AM Thursday morning. It does appear the heavy rain threat will begin shifting south and east Thursday through Friday with the slowly departing upper trough and the arrival of a weak front. For now we will hold off on issuing any new Flash Flood Watch for Thursday/Friday since areas that receive the heaviest rain will likely not see as much this afternoon through Wednesday and the best large scale lift will be displaced to the north. However, later shifts may have to extend the current Flash Flood Watch if the upper low moves slower than expected. Temperatures the remainder of the week should be below normal due to lingering cloud cover and rain chances with highs mainly in the 80s and lows from the upper 60s to the mid 70s. The Labor Day weekend will be a bit warmer with only some low rain/storm chances, mainly across Central Texas. The most likely time for scattered storms will be during the heat of the day, especially on Saturday. Highs Saturday through Monday will range from the mid 80s to the lower 90s with lows from the mid 60s to lower 70s. The models continue to show a significant pattern shift early next week with a deep trough developing across the Plains. The upper trough and associated cold front are progged to move across the Southern Plains around Tuesday of next week, bringing increasing rain/storm chances and much cooler weather. Overnight lows will potentially be in the 50s in some locations by Tuesday night and highs might not make it out of the 70s on Wednesday. Of course, this is still several days away and the timing and intensity may be off a bit. Regardless, it appears that this will be the first good taste of Fall (or at least what we Texans call Fall). 79 && .AVIATION... /Issued 223 PM CDT Tue Sep 1 2020/ /18Z TAFs/ Outflow has introduced north winds into the Metroplex, but this will be a temporary phenomenon. Although there have been few convective impacts at the Metroplex airports much of the day, an unsettled period with occasional thunder/lightning will disrupt operations much of the afternoon and into the evening hours. A lull overnight will also be temporary as another round of showers and storms is expected Wednesday morning. Waco's thunderstorm impacts will be delayed, thus will linger later into the evening hours. The extent of the convective activity in Central Texas on Wednesday is more uncertain, but some SHRA/TSRA will likely be needed with subsequent TAF packages. 25 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 75 84 73 87 73 / 80 90 70 60 40 Waco 75 88 75 89 73 / 60 80 70 60 50 Paris 72 80 71 82 69 / 70 90 60 60 40 Denton 73 83 72 87 71 / 80 90 60 60 40 McKinney 74 83 72 87 71 / 80 90 60 60 40 Dallas 75 85 74 88 73 / 80 90 70 60 40 Terrell 73 86 72 87 70 / 70 90 70 60 40 Corsicana 75 86 75 87 72 / 60 80 60 60 50 Temple 75 90 74 89 71 / 60 70 60 60 50 Mineral Wells 71 84 69 87 69 / 80 90 60 50 40 && .FWD WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for TXZ103>107-117>123- 131>135-144>148-157>162-174-175. Flash Flood Watch through Thursday morning for TXZ091>095- 100>107-116>120-123. && 79/25
Hazardous weather outlook, Sep 1, 3:08 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 308 PM CDT Tue Sep 1 2020 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021130- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 308 PM CDT Tue Sep 1 2020 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Numerous thunderstorms are expected through this evening, particularly across parts of North Texas. Some thunderstorms may be severe, with damaging winds and hail being the main threats an isolated tornado can't be ruled out. A couple of rounds of thunderstorms containing very heavy rainfall are also expected. This likely will lead to instances of flash flooding across North Texas. A Flash Flood Watch is in effect for most areas north of I-20 through Thursday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm chances will continue through the end of the week. Localized flash flooding will be the main concern, though gusty winds and frequent lightning will accompany the stronger storms. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be requested across parts of North Texas through tonight.
In the hours before
Local storm report, Sep 1, 12:20 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1220 PM CDT TUE SEP 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLOOD 1 W SHERMAN 33.67N 96.64W
09/01/2020 GRAYSON TX LAW ENFORCEMENT
SHERIFFS OFFICE REPORTS ROADS WEST OF
SHERMAN ALONG US 82 UNDER WATER.
&&
DSBSpecial weather statement, Sep 1, 2:22 PM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
222 PM CDT Tue Sep 1 2020
TXZ101-102-117-012000-
Parker TX-Wise TX-Jack TX-
222 PM CDT Tue Sep 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WISE...SOUTHEASTERN
JACK AND NORTHWESTERN PARKER COUNTIES UNTIL 300 PM CDT...
At 221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mineral Wells State Park moving northeast at 15 mph.
Wind gusts up to 50 mph and half inch hail will be possible with
this storm.
Locations impacted include...
Mineral Wells, Springtown, Cool, Poolville, Boonsville and Mineral
Wells State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3299 9765 3274 9793 3283 9806 3292 9806
3314 9796
TIME...MOT...LOC 1921Z 219DEG 15KT 3287 9796
BonnetteSpecial weather statement, Sep 1, 2:36 PM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
236 PM CDT Tue Sep 1 2020
TXZ129-141-012015-
Comanche TX-Eastland TX-
236 PM CDT Tue Sep 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EASTLAND AND NORTHWESTERN
COMANCHE COUNTIES UNTIL 315 PM CDT...
At 235 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Rising Star and southern Eastland County moving
northeast at 20 mph.
Wind gusts up to 50 mph and half inch hail will be possible with
these storms..
Locations impacted include...
Eastland, Ranger, Gorman, Rising Star and Carbon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3251 9875 3242 9863 3226 9855 3217 9849
3201 9888 3208 9893 3208 9901 3220 9911
TIME...MOT...LOC 1935Z 237DEG 19KT 3210 9892
BonnetteSpecial weather statement, Sep 1, 2:50 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
250 PM CDT Tue Sep 1 2020
TXZ100-101-012030-
Young TX-Jack TX-
250 PM CDT Tue Sep 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR YOUNG AND NORTHWESTERN JACK
COUNTIES UNTIL 330 PM CDT...
At 249 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Olney and another moving into far northwest Jack
County. Both storms are moving northeast at 30 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Graham, Olney, Elbert and Newcastle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.
Both storms may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
LAT...LON 3340 9887 3340 9842 3347 9842 3346 9816
3305 9866 3306 9895 3328 9896
TIME...MOT...LOC 1949Z 229DEG 28KT 3321 9879
BonnetteLocal storm report, Sep 1, 4:05 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
405 PM CDT TUE SEP 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 1 WSW DENTON 33.21N 97.15W
09/01/2020 DENTON TX PUBLIC
PHOTOS OF AT LEAST 1 FOOT OF WATER COVERING
STREETS NEAR UNT IN SOUTHWEST DENTON.
VEHICLES BECOMING STUCK ON FLOODED ROADS.
&&
MSSThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 7:06 PM CDT | Flash Flood Watch | FWD | Bell, Bosque, Collin, Comanche, Cooke, Coryell and 37 more | 60 hr |
| Sep 1, 9:02 AM CDT | Areal Flood Advisory | FWD | Cooke, Fannin, Grayson, Montague | 3 hr |
| Sep 1, 11:23 AM CDT | Areal Flood Advisory | FWD | Collin, Denton, Wise | 6 hr |
| Sep 1, 12:04 PM CDT | Areal Flood Advisory | FWD | Cooke, Grayson | 3 hr |
| Sep 1, 1:14 PM CDT | Flash Flood Warning | FWD | Collin, Cooke, Denton, Grayson | 6 hr |
| Sep 1, 2:22 PM CDT | Special Weather Statement | FWD | Parker | 38 min |
| Sep 1, 2:36 PM CDT | Special Weather Statement | FWD | Eastland | 39 min |
| Sep 1, 2:50 PM CDT | Special Weather Statement | FWD | Young | 40 min |
| Sep 1, 2:58 PM CDT | Severe Thunderstorm Warning | FWD | Jack | 62 min |
| Sep 1, 3:03 PM CDT | Tornado Warning | FWD | Jack | 25 min |
| Sep 1, 3:15 PM CDT | Severe Thunderstorm Warning | FWD | Jack, Palo Pinto, Young | 60 min |
| Sep 1, 3:33 PM CDT | Severe Thunderstorm Warning | FWD | Stephens, Young | 57 min |
| Sep 1, 3:54 PM CDT | Severe Thunderstorm Warning | FWD | Stephens | 36 min |
| Sep 1, 4:32 PM CDT | Areal Flood Advisory | FWD | Jack, Palo Pinto, Parker | 3 hr |
| Sep 1, 4:54 PM CDT | River Flood Warning | FWD | Denton | 43 hr |
| Sep 1, 5:23 PM CDT | Areal Flood Advisory | FWD | Wise | 3 hr |
| Sep 1, 5:40 PM CDT | Special Weather Statement | FWD | Somervell | 50 min |
| Sep 1, 6:05 PM CDT | Areal Flood Advisory | FWD | Tarrant | 3 hr |
| Sep 1, 6:19 PM CDT | Special Weather Statement | FWD | Johnson | 56 min |
| Sep 1, 6:25 PM CDT | Special Weather Statement | FWD | Dallas | 65 min |
Nearby
Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.